Naturally Healthy 4 Life's Blog

A blog about health, nutrition, fitness and wellness

Dealing with the Devil – Medications that Help

images pills

I feel fantastic – a stark contrast from my last post on this.   I will not continue to go on and on about how terrible this disease is – blah, blah, blah. There will be no more whining. It is now time to turn this into something positive.

The reason I AM feeling so fantastic is that I am on a high dose of Prednisone, with a slow taper schedule. (More on Prednisone below.)

When the hives are what I call “standard hives” – itchy, spotty welts and wheals, I found a combination of Zirtec (cetirizine) and Zantac (Ranitidine) helped keep them under control.

Zirtec is s a second-generation antihistamine used in the treatment of hay fever, allergies, angioedema and urticaria. It is a major metabolite of hydroxyzine, and a racemic selective H1 receptor antagonist.

Zantac is a histamine H2-receptor antagonist that inhibits stomach acid production. However, it is also used alongside antihistamines for the treatment of skin conditions such as hives.

However, when I have giant hives that literally cover my body with ¼ inch thick welts, urticaria in my face and mouth, and restricted breathing, the Zirtec/Zantac combo does nothing. The only thing thus far that has helped control the severe immune response is Prednisone.

Prednisone is corticosteroid. It prevents the release of substances in the body that cause inflammation. It also suppresses the immune system, which is why it has been prescribed to me.

However…Prednisone has significant adverse effects, especially with prolonged treatment, including cataracts, bone loss, weakening of the immune system, and many others. One of the most serious complications from prednisone is the risk of osteoporosis, which occurs from the bone loss.

The bottom line is that Prednisone will cover up the disease, but the underlying dysfunction (the cause of the disease) must be repaired.

I am off to the immunologist tomorrow, hopeful that they will have another solution for me.

Angela

References:

  1. http://www.drugs.com/prednisone.html
  2. https://en.wikipedia.org/wiki/Ranitidine
  3. https://en.wikipedia.org/wiki/Cetirizine
  4. http://articles.mercola.com/sites/articles/archive/2003/11/05/prednisone-dangers.aspx

October 29, 2015 Posted by | Health | , , , , | Leave a comment

When Your Own Body is the Enemy

Autoimmune post 3

I am a self-proclaimed health and wellness nut. I take exceptionally good care of myself, so I should be feeling FANTASTIC, right? Unfortunately, not even close. I am so very grateful, however, that I do take great care of myself – I cannot imagine how much worse this might be if I did not.

What I have discovered through the journey I will describe below is that the most helpful thing to me has been reading message boards, blogs and articles written by others that are going through similar challenges. So I think it is time to share this. Perhaps my journey can provide guidance and insight to others – and maybe even some comfort that they are not crazy or alone. Future posts will be more focused and a much quicker read.

As I sit to write this post, my body is covered in giant hives from the top of my head to my toes – itching, painful, ugly welts and wheals. They explode out of my skin so violently that they actually cause bruising. When they finally flatten out, my skin aches for at least another day. I remind myself how much worse it could be – that my face, lips and eyes could be swelling and I could have difficulty breathing, which was my situation LAST week at this time, necessitating a shot of epinephrine and another round of prednisone.

This miserable condition has flared up about every 5-6 years since my twenties, with each flare-up lasting 4-6 months. The physical manifestation of the current flare-up (the hives and urticaria) started in early May and has been the worst flare up yet. The other symptoms – fatigue, constant hunger, weight gain, muscle and joint pain and stiffness, difficulty sleeping, hair loss, increased anxiety, and other symptoms – started about a year and a half before that, with symptoms continuing to worsen until the hives appeared. In the years between the flare-ups, I have lived a pretty normal life – I have gone for years at a time with none of these symptoms.

An endocrinologist recently diagnosed me with Autoimmune Disease.   An autoimmune disease develops when your immune system decides your healthy cells are foreign and it attacks them. It is genetic (my mother had Hashimoto’s Disease and vitiligo and a sister also has vitiligo) and my autoimmune response appears to be triggered by chronic stress – my body stays in the “fight or flight” mode constantly and for months, and cortisol levels never come down. This has both weakened and interfered with the function of my immune system. In between flare-ups, I have been in remission.

I am grateful that there is a name for it and I wish I could say that the diagnosis means that there is a treatment. That is not the case. The immune system is extraordinarily complex and complicated – even for the specialists. The doctors certainly know what triggers the response in me and how it manifests, but aside from the emergency treatments, they do not know how to treat it.

In addition to the urticaria and hives, I have classic Hashimoto’s symptoms, so was tested for that (Hashimoto’s is an autoimmune disease related to hypothyroid and it is genetic). While all of my test results were in the “standard” range, they were at the lowest end of the range. The endo told me that 10% of those with Hashimoto’s symptoms are in the standard range on tests, but that they show benefit from taking thyroid medication, so he prescribed a synthetic thyroid two weeks ago. I am told that it takes 3-4 weeks to notice changes (obviously, my symptoms won’t resolve with the thyroid meds unless I do have hypothyroid). However, I do notice changes already – I sleep better, I have more energy (the daily fatigue is all but gone), my muscles and joints do not ache.

Yet the hives and urticarial remain. I am hopeful that they will magically disappear after 3-4 weeks on they thyroid meds, but the endo warned me that it might not do anything to improve the hives. I am going to visit an immunologist next week. Lots of healthcare fun.

We know that the food we eat can cause inflammation and inflammation is disease. Additionally, my immune system is broken right now – I don’t know what is triggering the hives on any given day. So a few weeks ago, I started a very restricted “autoimmune” re-set diet. For 30 days

  • No dairy
  • No eggs
  • No gluten
  • No soy
  • No nuts
  • No seeds
  • No legumes
  • No sugar
  • No nightshades (tomatoes, potatoes, eggplant, peppers)
  • No processed foods

It is Paleo Plus – and I DO feel like a cave woman – hungry and constantly trying to find something that I can eat! However, the cravings for what I cannot have are subsiding and I am finding recipes for some decent things to eat – believe it or not.  If I go out, I look for somewhere I can get a big piece of meat and a pile of approved veggies.

I hope you reach out to me with comments and questions.

Angela

October 24, 2015 Posted by | Uncategorized | , , , , , , , , , , | 3 Comments

   

%d bloggers like this: